Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion.

David Hendron, Gareth Menagh, Euan Sandilands, Damian Scullion

Research output: Contribution to journalArticle

20 Citations (Scopus)

Abstract

We report a case that involves the use of intravenous lipid emulsion as an antidote for a drug overdose involving a 20-month-old girl who had ingested a potentially lethal amount of the tricyclic antidepressant (TCA) dothiepin. The patient's condition continued to deteriorate despite implementation of standard pediatric treatment recommendations for TCA toxicity. Administration of intravenous lipid emulsion in addition to standard therapy (including sodium bicarbonate) and direct-current cardioversion for ventricular arrhythmia led to a successful outcome. The case report is followed by a review of the current evidence underlying this novel therapy and the background on its use. TCA toxicity is addressed specifically.
LanguageEnglish
Pages1628-32
JournalPediatrics
Volume128
Issue number6
DOIs
Publication statusPublished - 1 Dec 2011

Fingerprint

Intravenous Fat Emulsions
Tricyclic Antidepressive Agents
Dothiepin
Drug Overdose
Antidotes
Electric Countershock
Sodium Bicarbonate
Cardiac Arrhythmias
Therapeutics
Pediatrics

Keywords

  • tricyclic antidepressant overdose
  • dothiepin
  • intravenous lipid emulsion
  • Intralipid

Cite this

Hendron, David ; Menagh, Gareth ; Sandilands, Euan ; Scullion, Damian. / Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion. In: Pediatrics. 2011 ; Vol. 128, No. 6. pp. 1628-32.
@article{1542ac7768334a10bc3b3d8a63c14a82,
title = "Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion.",
abstract = "We report a case that involves the use of intravenous lipid emulsion as an antidote for a drug overdose involving a 20-month-old girl who had ingested a potentially lethal amount of the tricyclic antidepressant (TCA) dothiepin. The patient's condition continued to deteriorate despite implementation of standard pediatric treatment recommendations for TCA toxicity. Administration of intravenous lipid emulsion in addition to standard therapy (including sodium bicarbonate) and direct-current cardioversion for ventricular arrhythmia led to a successful outcome. The case report is followed by a review of the current evidence underlying this novel therapy and the background on its use. TCA toxicity is addressed specifically.",
keywords = "tricyclic antidepressant overdose, dothiepin, intravenous lipid emulsion, Intralipid",
author = "David Hendron and Gareth Menagh and Euan Sandilands and Damian Scullion",
year = "2011",
month = "12",
day = "1",
doi = "10.1542/peds.2011-0867",
language = "English",
volume = "128",
pages = "1628--32",
journal = "Pediatrics",
issn = "0031-4005",
number = "6",

}

Hendron, D, Menagh, G, Sandilands, E & Scullion, D 2011, 'Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion.', Pediatrics, vol. 128, no. 6, pp. 1628-32. https://doi.org/10.1542/peds.2011-0867

Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion. / Hendron, David; Menagh, Gareth; Sandilands, Euan; Scullion, Damian.

In: Pediatrics, Vol. 128, No. 6, 01.12.2011, p. 1628-32.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Tricyclic antidepressant overdose in a toddler treated with intravenous lipid emulsion.

AU - Hendron, David

AU - Menagh, Gareth

AU - Sandilands, Euan

AU - Scullion, Damian

PY - 2011/12/1

Y1 - 2011/12/1

N2 - We report a case that involves the use of intravenous lipid emulsion as an antidote for a drug overdose involving a 20-month-old girl who had ingested a potentially lethal amount of the tricyclic antidepressant (TCA) dothiepin. The patient's condition continued to deteriorate despite implementation of standard pediatric treatment recommendations for TCA toxicity. Administration of intravenous lipid emulsion in addition to standard therapy (including sodium bicarbonate) and direct-current cardioversion for ventricular arrhythmia led to a successful outcome. The case report is followed by a review of the current evidence underlying this novel therapy and the background on its use. TCA toxicity is addressed specifically.

AB - We report a case that involves the use of intravenous lipid emulsion as an antidote for a drug overdose involving a 20-month-old girl who had ingested a potentially lethal amount of the tricyclic antidepressant (TCA) dothiepin. The patient's condition continued to deteriorate despite implementation of standard pediatric treatment recommendations for TCA toxicity. Administration of intravenous lipid emulsion in addition to standard therapy (including sodium bicarbonate) and direct-current cardioversion for ventricular arrhythmia led to a successful outcome. The case report is followed by a review of the current evidence underlying this novel therapy and the background on its use. TCA toxicity is addressed specifically.

KW - tricyclic antidepressant overdose

KW - dothiepin

KW - intravenous lipid emulsion

KW - Intralipid

U2 - 10.1542/peds.2011-0867

DO - 10.1542/peds.2011-0867

M3 - Article

VL - 128

SP - 1628

EP - 1632

JO - Pediatrics

T2 - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 6

ER -